Body Tremor
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Body Tremor


I was diagnosed with bipolar disorder nearly 2.5yrs ago, I am basically stable. I believe it started around the age of 14...? Counsellor, then several doctors, turned me away. ANYways, my real concern here is TREMOR! I noticed a random tremor in my hands, that occurred in periods of high energy, at the age of 15. It has gradually worsened over the years, there have been at least 3 occassions where I physically could not write and had to hand the pen to a friend. I could not read off my notes during a formal class presentation. I used to be able to karaoke, and now I  develop a major leg tremor. AND, on two occassions over the last 2 weeks a person has commented "are you cold?" or something similar, as they noticed I had a brief visible shiver... except that I had no idea I'd had one!!! And once (two weeks ago) dancing with someone, they kept telling me to stop "being twitchy" (again, I couldn't tell). So, I am now 24, as these symptoms worsen more and more, I will p  robably wait a 'little' while to see if the full body tremor persists, and then pursue treatment. Is it possible I could have Parkinson's instead of, or in addition to, bipolar disorder?? Could it be something else?

(My previous medications include risperdal, zyprexa, lamictal, can't remember what else. I have now been on seroquil, lithium, and mirapex for about a year. I don't believe ANY of these medications has shown any effect on my tremors, positive or negative)

Please Reply!!!!!!!!!!!!!!!!!!!!!!!!


Dear Alex -- 
Well, this is a little tricky: the tremor might be a separate condition, e.g. something that's ususally called "benign essential tremor" or "benign familial tremor", which means "we don't know what's causing it but it we don't see any reason for concern over the long term because we've seen other folks with this and they don't get worse".  

Or it might be associated with medications, more on that in a moment; or it might be something more concerning, such as the "Parkinson's" idea -- though Parkinson's at your age might be the least likely explanation; I'm thinking here of other uncommon neurological conditions that can cause tremor. At some point, with your psychiatrist's okay, you might want to see a neurologist for an opinion from that point of view.  

As for the medications: lithium can very commonly cause tremor, so on the list of those you're currently taking it's the most obvious candidate for examination. But it sounds like you had this tremor-like phenomenon before lithium, and it looked then just like it looks now? If so, then obviously lithium is less likely the basis, although sometimes it can make an underlying tremor worse (particularly when combined with other tremor-inducing medications like Depakote; I've not seen tremor with Seroquel very often, but the mirapex could easily ramp things up). 

Because you've been on such a range of medications, and now are doing pretty well, it sounds like, I'm sure there is hesitation, on your doctor's part and probably yours as well, to go making changes trying to hunt down the basis of this movement phenomenon. I'd presume your doctor has talked with you about "tardive dyskinesia", the movement disorder associated with medications like Zyprexa and risperidone -- and Seroquel.  Usually "TD" is a slow-motion phenomenon, like tongue movements or shoulder movements, kind of a slow wiggle. But there are cases of other kinds of movement disorders ("dyskinesias") that show up late in the course of using these medications (that's the "tardive" part of the name) and therefore TD would also have to be considered as a potential cause of what you're describing. I rather doubt that's what's going on, based on your description, but it would have to be considered. A neurologist could be helpful here as well, as dyskinesias of several types are part of their bailiwick. 

But overall, in terms of common causes of this kind of thing, I'd say medications like lithium and mirapex are statistically the more likely basis: you could have a propensity for tremor than nearly any medication which causes tremor could bring out, and have just gone from one medication to the next, always with some tremor-inducing medication in there, so that you'd never really see it get much worse or better as medications were changed -- except for this gradual worsening trend. I've seen that in my patients: we could get away with lithium and Depakote combined for a while, but over time tremor developed (on the same dose that once did not cause such a problem) and we could not get it to go away until we lowered or removed medications commonly associated with tremor. I'm thinking of one fellow in particular whose course followed that pattern. He is a fine woodcraftsman and is still making cabinets and such things; once in a while his tremor is a little bothersome but most of the time it's not there at all, at least not visible to me. He's still taking Zyprexa but when that was combined with lithium and Depakote, he had a very severe tremor that made his woodworking impossible.  

I hope something in that diatribe will prove to be useful to you. (In any case, sorry to have to issue the standard warning: don't go changing any medications without discussing your plan with your doctor, right? Right.). 

Dr. Phelps


Published June, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?